Alert archive / Kansas / Freeze Warnings in 2011
Freeze Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze warning at Nov 2, 2011, 9:16 PM CDT for 8 counties in Kansas. It took effect at Nov 3, 2011, 4:00 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2011, 9:16 PM CDT (02:16 UTC)
- In effect from
- Nov 3, 2011, 4:00 AM CDT
- Expired
- Nov 3, 2011, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
031 WWUS73 KDDC 030216 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 916 PM CDT WED NOV 2 2011 ...A HARD FREEZE IS LIKELY ACROSS WESTERN KANSAS OVERNIGHT.... .AN AREA OF HIGH PRESSURE WILL MOVE INTO WESTERN KANSAS OVERNIGHT. CLEAR SKIES AND LIGHT WINDS WILL PRODUCE EFFECTIVE RADIATIONAL COOLING DROPPING TEMPERATURES BELOW 28 DEGREES. KSZ064-074-076>078-084-085-087-031030- /O.NEW.KDDC.FZ.W.0004.111103T0900Z-111103T1300Z/ HODGEMAN-STANTON-HASKELL-GRAY-FORD-MORTON-STEVENS-MEADE- INCLUDING THE CITIES OF...JETMORE...HANSTON...JOHNSON CITY... SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...MEADE...FOWLER 916 PM CDT WED NOV 2 2011 ...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT THURSDAY. * IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN WINTERIZED YET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
2 follow-up statements
791 WWUS73 KDDC 030958 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT THU NOV 3 2011 ...A HARD FREEZE WILL CONTINUE ACROSS WESTERN KANSAS EARLY THIS MORNING.... .AN AREA OF HIGH PRESSURE WILL CONTINUE TO MOVE INTO WESTERN KANSAS EARLY THIS MORNING. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR TEMPERATURES TO FALL INTO THE UPPER TEENS TO MID 20S. KSZ064-074-076>078-084-085-087-031300- /O.CON.KDDC.FZ.W.0004.000000T0000Z-111103T1300Z/ HODGEMAN-STANTON-HASKELL-GRAY-FORD-MORTON-STEVENS-MEADE- INCLUDING THE CITIES OF...JETMORE...HANSTON...JOHNSON CITY... SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...MEADE...FOWLER 458 AM CDT THU NOV 3 2011 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING. * IMPACTS...THOSE THAT HAVE TEMPERATURE SENSITIVE OUTDOOR PLANTS AS WELL AS LATE SEASON GARDENS SHOULD TAKE ACTION TO PROTECT PLANTS FROM FREEZING TEMPERATURES. THE TEMPERATURES COULD ALSO BE COLD ENOUGH TO DAMAGE SPRINKLER SYSTEMS THAT HAVE NOT BEEN WINTERIZED YET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
831 WWUS73 KDDC 031313 NPWDDC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DODGE CITY KS 813 AM CDT THU NOV 3 2011 ...FREEZE WARNING HAS EXPIRED... .OVERNIGHT LOW TEMPERATURES FELL INTO THE LOW TO MID 20S ACROSS THE AREA. SOME LOCATIONS EVEN FELL INTO THE UPPER TEENS. THIS HAS EFFECTIVELY RESULTED IN THE END OF THE GROWING SEASON.KDDCZFPDDC KSZ064-074-076>078-084-085-087-031415- /O.EXP.KDDC.FZ.W.0004.000000T0000Z-111103T1300Z/ HODGEMAN-STANTON-HASKELL-GRAY-FORD-MORTON-STEVENS-MEADE- INCLUDING THE CITIES OF...JETMORE...HANSTON...JOHNSON CITY... SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...DODGE CITY... BUCKLIN...ELKHART...RICHFIELD...HUGOTON...MOSCOW...MEADE...FOWLER 813 AM CDT THU NOV 3 2011 ...FREEZE WARNING HAS EXPIRED... THE FREEZE WARNING IS NO LONGER IN EFFECT. $$ 33
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze warning went out at Nov 2, 6:38 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Nov 2, 6:38 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 638 PM CDT WED NOV 2 2011 .AVIATION... FOR THE 00Z TAF ISSUANCE... SNOW SHOWERS HAVE DECREASED IN INTENSITY AND WILL MOVE EAST OF THE TAF SITES WITHIN THE NEXT HOUR LEAVING MOSTLY CLOUDY SKIES. THESE CLOUDS WILL DECREASE FROM WEST TO EAST AND BECOME MOSTLY CLEAR OVERNIGHT. BREEZY NORTHERLY WINDS WILL DECREASE TO BELOW 12 KNOTS OVERNIGHT AND SHIFT TO MORE OF A NORTHWESTERLY DIRECTION. && .PREV DISCUSSION... /ISSUED 318 PM CDT WED NOV 2 2011/ SYNOPSIS... A STRONGLY POSITIVELY TILTED TROUGH IS NOW MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS. THE DEEPLY STACKED JET WAS MOVING THROUGH EXTREME SOUTHWEST KANSAS THOUGH NORTHERN NEW MEXICO IN THE 300-500 MB LAYER, WITH AN ATTENDANT PV ANOMALY FOCUSED ACROSS WESTERN KANSAS. A 700 MB UPPER AIR MAP INDICATED THE COLD MID LEVEL AIR HAD REACHED NORTHWEST KANSAS BASED ON THE -8 TO -10 DEGREES ISOTHERM. A -2 DEGREES C ISOTHERM AT 850 M APPEARED AS FAR EAST AS GARDEN CITY - DIGHTON. DISCUSSION... DAYS 1-2... THE OVERALL SYSTEM SPEED FOR THIS WINTER STORM IS SLIGHTLY SLOWER THAN WHAT WAS EXPECTED YESTERDAY AT THIS TIME. AS A RESULT, THERE WILL PROBABLY STILL BE SOME PRECIPITATION/SNOW AND LINGERING CLOUDS ACROSS OUR EASTERN COUNTIES EARLY THIS EVENING. SNOWFALL AMOUNTS THROUGH MID AFTERNOON HAVE BEEN MUCH LOWER THAN PREVIOUSLY EXPECTED AND WE'VE SUBSTANTIALLY REDUCED SNOW AMOUNTS FOR STORM TOTAL SNOWFALL INTO THE 1 TO 2 INCH RANGE. THAT BEING SAID, THE WIND WILL NOT LET UP AND VISIBILITIES WILL STILL BE REDUCED TO WELL BELOW A MILE AS HAS BEEN SEEN IN SEVERAL OBSERVATIONS SO FAR. WE WILL LEAVE THE ADVISORY INTACT. THE EVENING WILL BRING INCREASING SUBSIDENCE FROM ALOFT AS NORTHWEST FLOW INCREASES AND SHORTWAVE RIDGING DEVELOPS OVER EASTERN COLORADO. THE LOW LEVEL HEIGHT GRADIENT AND SURFACE PRESSURE GRADIENT WILL QUICKLY WEAKEN AND WINDS RELAX TO LIGHT BY AROUND MIDNIGHT. OVERNIGHT TEMPERATURES ARE LIKELY TO BE THE COLDEST OF THE YEAR SO FAR WITH GREAT RADIATIONAL COOLING EXPECTED AND A LAYER OF HIGH ALBEDO SNOW ACROSS A GOOD PORTION OF THE FORECAST AREA. THE COLDEST MODEL FOR TONIGHT'S MINIMUMS REMAINS THE NAM, AND WE SEE NO STRONG REASON TO DISCOUNT THIS IN PREFERENCE FOR ANY OF THE WARMER MODELS OR MOS SOLUTIONS. THE NEXT FORECAST ISSUE BECOMES TEMPERATURES ON THURSDAY. SNOW COVER MAY HAVE A SMALLER ROLE THAN USUAL AS MUCH OF THIS VERY WET SNOW MAY MELT BEFORE HAVING THE CHANCE TO FREEZE SOLID. REGARDLESS THE OVERNIGHT TEMPERATURES IN THE LOW 20S SHOULD ENSURE SOME SNOW REMAINS IN PLACE FOR EARLY THURSDAY. ABUNDANT INSOLATION WILL QUICKLY BEGIN MELTING THE SNOW BY MID DAY THURSDAY AND TEMPERATURES WILL PROBABLY REBOUND EASILY INTO THE 40S ACROSS THE AREA. ONLY THE CANADIAN MODEL IS AS PESSIMISTIC WITH AFTERNOON HIGHS IN THE LOW 30S THURSDAY. THE MAIN REASON IS THAT THIS AIR MASS IS NOT THAT SIGNIFICANTLY COLD TO START WITH. AS THE HIGH PRESSURE CENTER DRIFTS EAST ON THURSDAY, THE WESTERN PORTIONS OF THE FORECAST AREA SHOULD BEGIN TO SEE LIGHT SOUTHERLY RETURN WINDS AS EARLY AS THURSDAY NIGHT. MOST OF THE MODELS INDICATE LOW TO UPPER 20S FOR MINIMUM TEMPERATURES. HOWEVER WITH THE SOUTHERLY WINDS DEVELOPING WE'LL HAVE A LARGER RANGE FOR FRIDAY MORNING FROM MID 20 NORTHEAST, TO NEAR THE FREEZING MARK NEAR ELKHART. BY FRIDAY MORNING, THE SHORTWAVE RIDGE WILL HAVE SLIPPED EAST OF THE HIGH PLAINS REGION, PLACING OUR AREA IN DEEP SOUTHWEST FLOW. A NICE INCREASE TO THE LOW LEVEL HEIGHT GRADIENT WILL INDUCE BREEZY CONDITIONS ONCE AGAIN FRIDAY AFTERNOON WITH A MARKED WARM UP INTO THE 50S AND 60S WHICH WILL CONTINUE THE TRENDS INTO THE WEEKEND. DAYS 3-7... TWO STORM SYSTEMS WILL IMPACT SOUTHWEST KANSAS DURING THE PERIOD FRIDAY NIGHT THROUGH WEDNESDAY. AS HAS BEEN MENTIONED IN PREVIOUS DISCUSSIONS...THE STORM SYSTEM SATURDAY WILL LIFT RAPIDLY NORTHEAST ACROSS EASTERN COLORADO AND INTO WESTERN NEBRASKA (AND EVENTUALLY THE DAKOTAS) DURING THE DAY. THE SURFACE RESPONSE IS EXPECTED TO BE FAIRLY IMPRESSIVE WITH A ~988MB SURFACE LOW OVER NORTHEAST COLORADO AND A TIGHT PRESSURE/HEIGHT GRADIENT ACROSS WESTERN KANSAS. THIS LOOKS LIKE AN ADVISORY LEVEL WIND DAY FROM THE SOUTH...WITH THE POTENTIAL FOR SOME NEAR WARNING LEVEL GUSTS AS DEEP MIXING MAY ENSUE ACROSS FAR SOUTHWEST KANSAS. HAVE BUMPED UP THE WIND GRIDS ACROSS THE BOARD ON SATURDAY AS A RESULT. WILL CONTINUE TO KEEP A DRY FORECAST IN PLACE AS THE BEST FORCING FOR ASCENT IS EXPECTED TO REMAIN NORTHWEST OF THE FORECAST AREA...BUT AREAS LIKE SYRACUSE TO POTENTIALLY SCOTT CITY WILL HAVE TO BE WATCHED IF THE WAVE TRACKS A LITTLE BIT FARTHER TO THE SOUTHEAST. THE MONDAY/TUESDAY STORM SYSTEM OF NEXT WEEK CONTINUES TO LOOK FAIRLY IMPRESSIVE FROM A PRECIPITATION POTENTIAL STANDPOINT. NO COLD AIR OF CONSEQUENCE WILL BE INVOLVED...SO ANY PRECIPITATION WILL BE RAIN. WILL CONTINUE THE MODERATE TO HIGH CHANCE POPS (40-50 PERCENT) ACROSS MUCH OF THE CENTRAL AND EASTERN DDC FORECAST AREA MONDAY, MONDAY NIGHT, AND TUESDAY. THE DETERMINISTIC GFS MODEL SOLUTION IF LESS FAVORABLE FOR PRECIPITATION IN SOUTHWEST KANSAS...BUT THE 12Z RUN OF THE ECMWF STILL SHOWS A MORE FAVORABLE TRACK...AND GIVEN THE TRACK RECORD OF THE ECMWF AT THE DAY 4-6 TIME FRAME COMPARED TO THE GFS...MORE WEIGHT IS GIVEN IN TO THIS SCENARIO. WITH A MUCH HIGHER MOISTURE CONTENT AND ATTENDANT CONVECTIVE POTENTIAL...HAVE CONTINUED THE MENTION OF THUNDERSTORMS IN THE SOUTHEASTERN THIRD OF THE FORECAST AREA FOR MONDAY AND MONDAY NIGHT. -UMSCHEID && .PRELIMINARY POINT TEMPS/POPS... DDC 23 47 27 62 / 40 0 0 0 GCK 19 47 27 64 / 10 0 0 0 EHA 22 50 32 69 / 10 0 0 0 LBL 24 51 30 67 / 10 0 0 0 HYS 26 46 25 58 / 50 0 0 0 P28 29 51 29 59 / 50 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ030- 031-043>046-062>066-075>081-085>087. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ088>090. && FN42/42/42
Hazardous weather outlook, Nov 2, 4:02 AM CDT, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 402 AM CDT WED NOV 2 2011 KSZ030-031-043>046-061>066-074>081-084>090-031015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 402 AM CDT WED NOV 2 2011 /302 AM MDT WED NOV 2 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WITH RAIN AND SNOW DEVELOPING WILL MAKE DRIVING HAZARDOUS TODAY, ESPECIALLY FOR HIGH PROFILE VEHICLES. SNOW WILL START EARLY THIS MORNING NORTHWEST OF A SYRACUSE TO WAKEENEY LINE, THEN SPREAD SOUTHEAST DURING THE MORNING. BY EARLY TONIGHT, 2 TO 4 INCHES OF SNOWFALL IS EXPECTED NORTHWEST A LINE FROM LIBERAL TO LARNED. WINDS TODAY WILL HOWL IN THE 35 TO 45 MPH RANGE WITH GUSTS TO 50 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT, HOWEVER SNOWFALL REPORTS CALLED INTO YOUR COUNTY OFFICIALS WILL BE RELAYED TO THE NATIONAL WEATHER SERVICE, AND MOST APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.